Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2017, 7:46 PM MDT for Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2017, 7:46 PM MDT (01:46 UTC)
- Expired
- Jul 10, 2017, 8:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 179 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2186 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.4
The text
As transmitted.
740
WUUS55 KBOU 110146
SVRBOU
COC115-110215-
/O.NEW.KBOU.SV.W.0076.170711T0146Z-170711T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
746 PM MDT MON JUL 10 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Sedgwick County in northeastern Colorado...
* Until 815 PM MDT
* At 746 PM MDT, a severe thunderstorm was located 5 miles south of
Ovid, or 8 miles southwest of Julesburg, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Julesburg, Ovid and Sedgwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0146Z 255DEG 30KT 4088 10235
HAIL...1.00IN
WIND...60MPH
$$
KRIEDERMAN3 follow-up statements
875
WWUS55 KBOU 110208
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
808 PM MDT MON JUL 10 2017
COC115-110215-
/O.CON.KBOU.SV.W.0076.000000T0000Z-170711T0215Z/
Sedgwick CO-
808 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL SEDGWICK COUNTY...
At 808 PM MDT, a severe thunderstorm was located 5 miles south of
Julesburg, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Julesburg, Ovid and Sedgwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0208Z 260DEG 21KT 4091 10224
HAIL...1.00IN
WIND...60MPH
$$
ENTREKIN159
WWUS55 KBOU 110216
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
816 PM MDT MON JUL 10 2017
COC115-110223-
/O.EXP.KBOU.SV.W.0076.000000T0000Z-170711T0215Z/
Sedgwick CO-
816 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY WILL
EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty
winds to 50 mph are still possible with this thunderstorm.
LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0213Z 255DEG 30KT 4092 10220
$$
ENTREKIN358
WWUS55 KBOU 110216 RRA
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
816 PM MDT MON JUL 10 2017
COC115-110225-
/O.EXP.KBOU.SV.W.0076.000000T0000Z-170711T0215Z/
Sedgwick CO-
816 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However, gusty
winds to 50 mph are still possible with this thunderstorm.
LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0215Z 255DEG 30KT 4093 10216
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:51 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 10, 2:51 PM MDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 251 PM MDT Mon Jul 10 2017 .SHORT TERM...(This evening through Tuesday) Issued at 251 PM MDT Mon Jul 10 2017 Thunderstorms are forming pretty much as expected. They were delayed a bit in the northern mountains due to mid level cloudiness. However, increasing but weak Q-G lift associated with passing speed max through Wyoming should eventually focus more activity toward the northern mountains and northern border area. ML CAPES are quite limited to just a couple hundred J/kg, except in the far northeast corner where they are closer to 1000 J/kg. There is still a low risk of an isolated severe storm or two there before 8 PM, but main threats from storms will be gusty outflow winds up to 35-50 mph due to deep and dry subcloud layer, and cloud to ground lightning. There may be a couple additional waves of thunderstorms moving across the mountains this evening with the weak lift in place, but overall those should be weakening and dissipating as they attempt to move east off the Front Range. We will keep a slight chance of showers lingering in the mountains overnight in this weather pattern and passing speed max to the north. On Tuesday, mid level moisture plume as seen in the 700-500 mb specific humidity charts (around 6 g/kg) sinks southward across the forecast area. At the same time, there is a weak push noted across the plains with a slight increase in low level moisture. The combination of the two should help focus thunderstorm development across the Front Range Mountains and Foothills by late morning/early afternoon, and then across roughly areas along and south of I-70 during the afternoon. Will have the highest PoPs for those locations. Storm threats will shift more toward locally heavy rainfall with a further increase in precipitable water, up to 1-1.3 inches along the Palmer Divide area onto the adjacent plains. .LONG TERM...(Tuesday night through Monday) Issued at 251 PM MDT Mon Jul 10 2017 Flat upper ridge stretched across the Rocky Mountain region will undergo subtle day-to-day variations in amplitude and position through the end of the week. A light (10-25kt) mean 700-300mb west- southwest flow along the top of the ridge appears to transport varying amounts of specific humidity up from the Desert Southwest and over Colorado through Thursday. Starting with Tuesday night, besides the increase in precipitable water, which by then models indicate anywhere from 1.0 to 1.3 inches of PW, they also indicate the weak e-nely upslope flow on the plains going downslope by late evening. Before that happens bndry layer winds converging on the Palmer Divide with passage of a small area of weak mid-level QG ascent appear to generate showers and t-storms over Park County and the southern Front Range around 00Z. and from there, storm coverage appears to expand east along the Palmer Divide during the evening hours. Prevailing QPF amounts in this area by midnight anywhere from 0.10 to 0.25 inch, but would not rule out localized totals over an inch with the high PW around. Weak shear and reduced deep layer CAPE will limit the risk for severe storms, though gusts to 45 mph and small hail still a possibility over this elevated terrain. For the Wednesday-Wednesday time frame, axis of the subtropical moisture plume aligns southwest-to-northeast acrs Colorado and in this flow models show a weak mid-level disturbance traveling up from the 4-corners and over the srn CWA by Wednesday evening. At the same time, upslope flow and mean PW values approach 1.4 inches focused up against the srn foothills and Palmer Divide--setting the stage for slow moving t-storms capable of locally heavy rainfall and perhaps some small hail. A wetter sub-cloud environment should reduce the risk of strong microburst winds. Farther out across the northeast plains, storm chances no where as high with lower CAPES and even some CIN. Temps progged to run near average. By Thursday...medium range models show a slow downward trend in theta-e and PW values across the CWA through the day, with the greater moisture lingering across southern portions of the CWA into the evening hours where a 10-20kt sely boundary layer flow will concentrate this moisture up along the Palmer Divide. This is where high scattered PoPS will remain in place. With this moist sely flow, so too will PoPS remain elevated across South Park and southern Front Range. Again, locally heavy rain will be possible with light swly transport flow. Temps on Thursday about the same if not a deg or two lower due to more mid/high-level cloud cover. Looking ahead to Friday and the weekend, the beastly hot upper ridge reestablishes over the Great Basin, and circulation around a 598 High causes the monsoon moisture channel to deflect westward away from Colorado during the period. Consequently, storm chances will drop off, but with a return to nwly flow aloft temperatures around here should hover around seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 251 PM MDT Mon Jul 10 2017 Isolated thunderstorms have produced outflows and are already disturbing the local wind regime. These variable winds will likely continue through the evening hours as high based convection continues. The chance of a thunderstorm at any given airport through about 05Z is low at only about 20-30%, but if a storm is closer to an airport could see stronger outflow winds up to 35 knots. Winds are expected to settle down to normal south/southwest flow around 10 knots toward 06Z. Then winds will transition back to northeasterly winds between 16Z and 19Z Tuesday. Stronger storms Tuesday will bring heavier rain and brief MVFR ceilings and visibility, but only about a 30% chance of storms affecting a particular airport at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Baker AVIATION...Barjenbruch
Hazardous weather outlook, Jul 10, 11:00 AM MDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Mon Jul 10 2017 COZ030>051-111700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Mon Jul 10 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop by early afternoon over the higher terrain and across the Urban Corridor by mid to late afternoon. The storms will then move eastward across the plains by early evening. An isolated severe storm or two will be possible over the plains mainly near the Wyoming/Nebraska border. Winds gusts to 60 mph along with hail to one inch in diameter will be the main threats there. Elsewhere, storms will produce wind gusts to 50 mph, lightning, and mainly light rainfall totals. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Shower and thunderstorm activity will increase Tuesday, Wednesday and Thursday with moist and unstable subtropical air flowing up from the Desert Southwest. Look for storms to form first at higher elevations, possibly as early as 10 or 11 AM and linger through mid to late evening each day. At lower elevations, storms should form later in the day and possibly linger for most of the night. With relatively light winds aloft, storms will be slow moving and therefore capable of locally heavy rainfall. At this time, the risk of severe weather appears low, however storms on and near the Palmer Divide could produce wind gusts to 50 mph and small hail. And around every thunderstorm, always watch for life threatening cloud-to-ground lightning. Drier and slightly warmer conditions should then return for Friday and the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Barjenbruch/Baker
In the hours before
Special weather statement, Jul 10, 4:54 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Denver CO
454 PM MDT MON JUL 10 2017
COZ042-102345-
Northeast Weld County CO-
454 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
545 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grover, or 36 miles southeast of Cheyenne, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Grover, Pawnee Buttes and Keota.
LAT...LON 4098 10378 4059 10388 4070 10433 4083 10431
4085 10428 4094 10428
TIME...MOT...LOC 2254Z 277DEG 13KT 4085 10421
KRIEDERMANSpecial weather statement, Jul 10, 5:59 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
559 PM MDT MON JUL 10 2017
COZ039>041-045-110045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
559 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE...DENVER...EAST CENTRAL
JEFFERSON AND SOUTHWESTERN ADAMS COUNTIES UNTIL 645 PM MDT...
At 558 PM MDT, Doppler radar was tracking outflow from thunderstorms
along a line extending from Denver to Centennial to near Ponderosa
Park. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Denver, Aurora, eastern Lakewood, southern Thornton, southeastern
Arvada, southeastern Westminster, Centennial, Highlands Ranch, Castle
Rock, Commerce City, Parker, Littleton, Northglenn, Brighton,
Englewood, eastern Wheat Ridge, Greenwood Village, Federal Heights,
Lone Tree and Denver International Airport.
LAT...LON 3940 10495 3946 10503 3945 10506 3948 10513
3952 10511 3955 10512 3955 10515 3956 10513
3959 10515 3991 10504 3994 10448 3966 10422
3956 10432 3956 10447 3953 10446 3953 10443
3954 10442 3950 10439 3925 10466
TIME...MOT...LOC 2358Z 216DEG 26KT 3967 10501 3962 10476 3944 10466
KRIEDERMANNearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.